Ohio, 2003Flood in Ohio, July 21 to 24, 2003
July 21 to 24, 2003 · NWS CLE · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 8 hours earlier.
Area forecast discussion, Jul 21, 2:00 PM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT MON JUL 21 2003
SVR WX HAS RULED THE CWA TODAY AS AN MCS MOVED ACR THE REGION THIS
MORNING AND THEN NEW CONVECTION INTENSIFIED THIS AFTERNOON AS THE
MID-LEVEL ROTATION OF THE MCS PASSED ACROSS THE AREA ALONG WITH STG
DRYING INDICATED ON THE WATER VAPOR IMAGERY. THE NEXT STG SHORT
WAVE NOW OVER NRN LOWER MI WITH ATTENDANT CONVECTION IS GRADUALLY
ORGANIZING ACROSS LOWER MI ATTM AS INSTABILITY INCR. THIS ACTIVITY
WILL LIKELY MOVE SE INTO NORTHERN OHIO FOR TNGT. IN ADDITION SCT
CONVECTIVE CELLS ARE SHOWN OVER W CENTRAL OHIO ATTM.
MODELS ARE IN GOOD AGREEMENT WITH LARGE SCALE TROFFING CONT OVER THE
ERN STATES THRU THE PD. THE ETA IS FASTER THAN THE GFS IN MOVING THE
UPPER LOW E OF THE REGION ON THU. THE SLOWER GFS MAY BE THE BEST
SOLUTION. FWC GUIDANCE IS ACCEPTED WITH SOME MODIFICATION.
REL
.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jul 21, 4:20 AM EST, 17 hours 40 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Jul 21, 8:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
956 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SOUTHINGTON OH FLASH FLOODS
07/21/03 TRUMBULL RAINFALL 8AM-2PM 2.71
INCHES. SEVERAL ROADS
FLOODED
0230 PM SAGERSTOWN PA FLASH FLOODS
07/21/03 CRAWFORD RAINFALL 1PM TO 230 PM 2.5
INCHES OF RAIN
0310 PM TITUSVILLE PA FLASH FLOODS
07/21/03 CRAWFORD RAINFALL ONE HOUR 2-3PM
2.2 INCHES. STREET FLOODING
0125 PM LAKE MILTON OH WIND DAMAGE
07/21/03 MAHONING MANY LARGE TREES DOWN OVER
ONE SQUARE MILE. POWER
LINES DOWN.
0330 PM LINESVILLE PA FLASH FLOODS
07/21/03 CRAWFORD RAILROAD FLOODED. TRAIN
STOPPED DUE TO FLOODING.
0733 PM LIBERTY OH WIND DAMAGE
07/21/03 TRUMBULL TRAILERS DISTROYED AND
SCATTERED.
0740 PM HUDSON OH FLASH FLOODS
07/21/03 SUMMIT ROUTE 91 AND 303 FLOODED
AND CLOSED. RAINFALL FROM
1000 AM TO 0740 PM 2.25
INCHES
0800 PM SILVER LAKE OH FLASH FLOODS
07/21/03 SUMMIT HOMES WERE EVACUATED DUE
TO FLOODING.
0802 PM STOW OH FLASH FLOODS
07/21/03 SUMMIT CARS FLOATING.
0833 PM WARREN OH FLASH FLOODS
07/21/03 TRUMBULL 50 HOMES FLOODED
MATFlood, Mahoning
- When
- July 21, 10:00 PM EST to July 24, 9:00 PM EST
- Where
- Mahoning forecast zone
- Property damage
- $10 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Heavy thunderstorm rains on July 21st caused the Mahoning River to go into flood at Youngstown. The river went above the flood stage of 10.0 feet at 11 p.m. on the 21st. The river crested at 17.49 feet at 7 a.m. on the 23rd and fell back below flood state at 10 p.m. on the 25th. The crest was the highest in Youngstown since January 22nd, 1959. Significant flooding occurred in the city with dozens of homes and businesses damaged. Industrial areas east of U.S. Highway 62 were very hard hit and water reached a depth of nearly four feet along the railroad tracks traversing the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
- Damaging Wind in New York, July 21, 20032 injured · $500,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375711.